Dangers of Benzodiazepine Withdrawal
What are benzodiazepines, and how widespread is the problem?
Benzodiazepines (aka “benzos”) are among the most widely prescribed and the most widely misused medications in the United States. Routinely prescribed to treat conditions such as anxiety and insomnia, pharmaceutical drugs like Xanax, Niravam, Valium, Klonopin, Ativan and other drugs and their generic forms are increasingly popular.
Addiction to and rehabilitation from benzos are on the rise. Research indicates that 1 in every 8 Americans used a benzodiazepine in 2018, and benzos alone accounted for nearly ⅕ of all prescription drug intake last year.
A large number of people today suffer from addiction to benzos and are pursuing rehab and recovery from their addiction. Without meaning to, individuals taking benzodiazepines as prescribed often slip into patterns of misuse that quickly become addictive and dangerous. Those engaged in recreational use and misuse of these drugs report taking more of the drug in order to decrease levels of physical and mental stress as well as to sleep. Over time, this leads to addiction: chemical dependency on benzodiazepines, which can require medical intervention in order to safely stop or reduce usage.
What are the symptoms of benzos withdrawal?
If you are over-using or addicted to drugs like Xanax, Valium, Klonopin, Ativan or other benzos, there is little certainty as to what your withdrawal symptoms will be. Each case is different. Complications from withdrawal are unpredictable and can be deadly. That is why rehab can be a lifesaving resource for addicts in recovery.
Several (although certainly not all) of the possible symptoms of withdrawal from benzos are listed as follows:
- Muscle tremors
- Dizziness and light-headedness
- Shooting paint in the neck, spine, and other nerves
- Impaired vision
- Delirium and hallucinations
- Grand mal seizures
- Irritability, anxiety, panic and depression
Can I quit benzos on my own?
If you are addicted to benzos or taking these drugs in amounts greater than prescribed or without a prescription, it is very important that you consult with a medical professional before stopping. Withdrawal from benzos is dangerous and can be deadly for addicts trying to quit on their own or without medical rehab.
There is no specific timeline for when withdrawal symptoms begin and end for benzos. You may start experiencing symptoms within 24 hours of discontinuing the drug, and symptoms may last for months.
Your timeframe for withdrawal, rehabilitation and recovery from benzos depends on several factors:
- How long have you been taking benzos?
- How much do you take at one time?
- When type(s) of benzos are you taking?
- How are you administering your benzos (i.e. swallowing, snorting, etc.)?
- Do you have pre-existing medical or mental health issues?
- Are you using other drugs or alcohol concurrently with benzos?
If you suffer from benzos addiction, it is incredibly important that you seek help from a recovery facility, rehab, or medical professional today. During rehabilitation, withdrawal symptoms and their associated risks vary greatly depending on the case.
To discuss life-saving treatment options or to ask questions about your situation, please contact us today and begin your journey toward rehabilitation. We will be happy to hear from you.